MAUDE Adverse Event Report: ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR TREK CORONARY DILATATION CATHETER
Model Number 1012275-12
Medical Device Problem Codes Entrapment of Device (1212); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Vessel Or Plaque, Device Embedded In (1204); Occlusion (1984)
Date of Event 11/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
G9: exemption number e2019001-permits numbering sequence to begin with 10000, to avoid duplication of report numbers due to process transition.There may be gaps in numbering for reports submitted during the transition period.The customer reported the device is not returning.Investigation is not yet complete.A follow up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was performed to treat a heavily calcified circumflex lesion.A 3.25x12mm rx trek balloon ruptured at 18 atmospheres on the second inflation.The balloon dilatation catheter (bdc) met resistance with the anatomy during retrieval and the balloon separated in the anatomy.An attempt was made to retrieve the separated balloon using an unspecified guide liner but was unsuccessful and the balloon was left in the vessel.Although the vessel was totally occluded, treatment was not done as the vessel had collaterals to the area from other vessels.Once the rx trek became stuck in the vessel, it contributed to the balance middleweight (bmw) universal ii guidewire and a non-abbott guidewire to lose distal access.The guide wire was replaced with a wiggle wire guidewire.Per the account, there was no issue with the bmw.There was no adverse patient sequela reported.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for analysis.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other incidents from this lot.It should be noted that the trek rx and mini trek rx coronary dilatation catheter instructions for use states: balloon pressure should not exceed the rated burst pressure (rbp).Use of a pressure-monitoring device is recommended to prevent over pressurization.The reported patient effect of occlusion is listed in the trek rx and mini trek rx coronary dilatation catheter instructions for use (ifu) as a known patient effect of coronary stenting procedures.The investigation determined the reported difficulties appear to be related to circumstances of the procedure as it is likely that interaction with the heavily calcified anatomy resulted in compromising the balloon thus resulting in the reported material rupture.Interaction with the heavily calcified anatomy and/or manipulation of the device in attempts to remove the compromised device resulted in the reported material separation and entrapment of device.The reported difficulties possibly contributed to the reported patient effects however a conclusive cause for the reported patient effect, and the relationship to the product, if any, cannot be determined.There is no indication of a product quality issue with respect to manufacture, design or labeling.User facility (voluntary) medwatch report number mw5091602.B3: date of event corrected from (b)(6) 2019 to (b)(6) 2019.
 
Additional Manufacturer Narrative
This report is being resubmitted to ensure the enclosed attachment can be easily opened by the fda.

Brand Name
TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key9432803
Report Number2024168-2019-14250
Device Sequence Number2424852
Product Code LOX
UDI-Device Identifier08717648138492
UDI-Public08717648138492
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K103110
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2022
Device Model Number1012275-12
Device Catalogue Number1012275-12
Device Lot Number90207G1
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/19/2019
Supplement Date Received by Manufacturer01/16/2020
07/20/2020
Initial Report FDA Received Date12/06/2019
Supplement Report FDA Received Date01/24/2020
07/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BALANCE MIDDLEWEIGHT GUIDE WIRE; RUNTHROUGH NS GUIDE WIRE
Outcome Attributed to Adverse Event Required Intervention;